November 28, 2004
Depo-Provera, Use of Orlistat and Appendicitis
Our team of experts tackle some of your commonly seen medical queries
Q Is there any evidence that long-term use of Depo-Provera can cause significant bone loss? Is it safe to continue long term and are there any tests that should be done?
A Because Depo-Provera causes ovarian suppression, concern has been growing about bone loss in long-term users.
However, studies have shown conflicting results (J Fam Plann Reprod Health Care 2002; 28:7-11). A major problem is that women who choose, or are advised to use, Depo-Provera seem to be likely to have known risk factors for osteoporosis, such as smoking, low socio- economic status or family history. This tends to make comparisons with other contraceptives difficult.
It is possible that the observed differences in bone density are due to these risk factors, not the Depo-Provera itself. Meanwhile, the best way to assess a woman's risk is to measure her bone density when she reaches her forties.
It has been suggested that measurement of serum oestradiol should be carried out in long-term users.
However, no published studies show a linear relationship between oestradiol levels and bone mineral density, and two studies have shown no correlation at all.
Instead, long-term users of Depo-Provera could be assessed on the basis of their other risk factors for osteoporosis, rather than their use of Depo-Provera.
Long-term users of Depo-Provera are generally happy with it and are not keen to change to another contraceptive. Also, the bone- conserving option of the combined Pill may be contraindicated if they are smokers over the age of 35.
If a woman is approaching the menopause, is a smoker, and perhaps has other risk factors, one could suggest that she start HRT early.
Dr Anne Szarewski, clinical consultant, Department of Epidemiology, Mathematics and Statistics, Cancer Research UK and senior clinical medical officer, Margaret Pyke Centre, London
Q One of my patients is an overweight woman of 42 who has had a cerebellar stroke. She wants to lose weight and has asked about drug treatments. Sibutramine is contraindicated because she has hypertension and she is on a statin already. Would orlistat be suitable for her?
A For obese patients, losing about 10 per cent of body weight has many benefits, including a reduction in mortality and improvements in vascular risk factors.
It is therefore important to encourage patients to lose weight. The patient seems to be well motivated to do so.
Orlistat is licensed for use as an adjunct to lifestyle modification in obesity. As this woman has complications, she is eligible for treatment if she has a body mass index of greater than 28kg/m^sup 2^ and can show that she can modify her diet successfully.
Clinical trials have found that orlistat is more effective than lifestyle modifications alone, so it is reasonable to consider it.
However, there is not yet any research to show that weight loss achieved through the use of orlistat will lead to benefits beyond two years.
Using orlistat with a statin does not pose a problem. Early reports suggested that orlistat might potentiate the hypolipidaemic effects of pravastatin but no adverse effects were reported in more extensive studies.
Dr Sudesh Kumar, consultant physician, Heartlands Hospital, Birmingham
Q My patient had abdominal pain and vomiting but no other signs. I thought it was a GI infection, but the following day he was admitted with a ruptured appendix. Are there any questions I should have asked that might have pointed to appendicitis?
A With appendicitis, the patient commonly suffers pain for 24 hours, although symptoms may only be present for a few hours. Pain may fluctuate in intensity but is always present and there is usually anorexia, nausea or vomiting. I usually ask the patient if they would be up to eating their favourite meal. A 'no' response confirms anorexia. If eating is followed by a recurrence of pain, this also supports a diagnosis of appendicitis.
Mr Dugal Heath, consultant gastroenterologist and laparoscopic surgeon, The London Clinic
Your favourite medical magazines online
Clinical answers in 48 hours
Long-term users of Depo-Provera could be assessed on the basis of their other risk factors for osteoporosis
Copyright Haymarket Business Publications Ltd. Nov 5, 2004